« back · www.benzo.org.uk »
Jill DaSilva's Story
Journey of a Lifetime – Benzos & Me
Up until nine months ago I lived a perfectly normal life. Mom of five with a wonderful husband, lovely home and a lot going for me.
I had an abscessed tooth that became badly infected and had to be put on antibiotics and pain medications for over a week until surgery could be done to rid me of the bad tooth.
The pain meds were codeine and I was told to take two at a time as needed. Being in so much pain I was taking up to 4 or 5 of these strong painkillers a day. I lived my life in a drugged haze, my mind was foggy and I slept most of the time. I didn't like what the meds were doing to me, but it was either deal with the side effects or deal with the pain of the infected tooth. I chose the drugs.
About a week later, when surgery was done and I no longer had any pain or a need for painkillers, I stopped them cold turkey. Little did I know that in that short time I had become addicted or rather my body had become addicted to the effects of the meds.
One month later, almost to the day of my dental surgery I had my first anxiety attack, and it was a doozie! It struck me completely out of the blue, no warnings, and left me dialing 911. I thought I was dying, I couldn't breath, my legs were jelly and the fear washed over me like tidal wave. The paramedics arrived and knowing the signs of panic, informed me that indeed, I was having a bad anxiety attack... One week later I had my second attack, as bad, if not worse than the first. This time I ended up in emergency on oxygen. Weak and tired and confused I had no idea why now all of a sudden I was having these horrendous attacks.
About a week after that my doctor prescribed 1mg Ativan quick release tablets to be taken as needed up to 3 a day. I took my first 1mg in the morning and by 10:00am that same morning I was back on the phone to 911. The med hit me so quickly, my body didn't have time to prepare. I had overdosed as I found out in the emergency ward that morning that the medication was too strong and that I was very drug sensitive. I never used to be so drug sensitive and I can only blame the horrible experience I had with my dental problems and the use of strong painkillers for the anxiety attacks.
My doctor told me that because my body had gone through so much in such a short period, and I had taken such strong, addictive medication to heal my pain, it was reacting through anxiety/panic attacks.
I reduced the dosage of the Ativan, and was now taking about 1/4 of a 1mg tablet. Doesn’t seem much does it? But it was enough to get me addicted! The Ativan left me without feelings. It took away the attacks, but replaced them, with a numb, sometimes very angry, tired, human being... me.
When I didn't want to use the Ativan anymore, my doctor prescribed Clonazepam, a stronger med, and I took one dose, and promptly flushed the rest of the pills down the toilet. They left me feeling worse than the Ativan did. Then the doctor told me to try Paxil, and gave me some samples to use for 4 weeks. I haven't opened the boxes and nor will I. I did research on Paxil, and the horror stories are endless. No thanks!
I slowly weaned myself off Ativan, and here I am 3 weeks later. Drug free, but suffering terrible withdrawal symptoms.
Here are the symptoms of my withdrawal:
Shakiness, especially in the hands.
Jelly or Rubber limbs.
Inability to concentrate.
The list goes on and I could probably give you about 29 more... all because of one little pill, that was supposed to help me. The withdrawal I am having now is 1000% worse than my anxiety attacks ever were! I had the attacks about once a week, if that, and they lasted no more than 10 minutes at a time. I now have withdrawal and that lasts day and night and I have no idea when it will end.
I am currently on Kava Kava, a natural herbal relaxant, that is NOT addictive and causes very few side effects. This is to help my body adjust to the withdrawal of Ativan. I am also taking a B Vitamin Complex, Zinc, Vitamin E and Magnesium, this is to replace lost minerals and vitamins, and are geared towards overall energy. Many times I have reached towards the Ativan in the last three weeks, and each time I have pulled my hand away, reminding myself what it was like.
I cry a lot now, but that's good, because at least now I am feeling. I am not depressed nor have I had an anxiety attack in over four weeks. I am free now as hard as it seems with the withdrawal.
I take it one day at a time. I pray each night that the next day will be easier, and that in fighting such a hard battle, one day I will win the war.
« back · top · www.benzo.org.uk »